Pennsylvania, 2018

Winter Storm in Pennsylvania, February 4, 2018

February 4, 2018 · NWS CTP · 1 event in 1 county or zone

A winter storm produced widespread advisory-level snow across central Pennsylvania. The heaviest snow fell in Sullivan County, where 6 to 8 inches fell within a 12 hour period on February 4, 2018.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A winter storm produced widespread advisory-level snow across central Pennsylvania. The heaviest snow fell in Sullivan County, where 6 to 8 inches fell within a 12 hour period on February 4, 2018.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Feb 4, 2:14 AM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Feb 4, 2:14 AM EST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service State College PA
214 AM EST Sun Feb 4 2018

.SYNOPSIS...
A storm system will move north of the region Sunday dragging a
cold front through the area later in the day and overnight.

After a period of generally fair and colder weather for Monday
into Tuesday, another surface low will track across the state
Tuesday night and Wednesday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Thickening clouds late this evening in broad region of warm
advection in advance of low pressure over the Grt Lks. Main
change this package was to speed arrival of snow. All near term
models indicate we will see an area of light snow work into the
central part of the state around 07Z-08Z associated with lead
shortwave lifting out of the Tennessee Valley. A blend of latest
model guidance suggests a coating to 2 inches of accum is
likely across portions of the central mountains by dawn.

Steady or slowly rising temps expected overnight, beneath
thickening cloud cover and warm advection. Blended guidance
indicates readings by dawn should be in the mid to upper 20s.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM MONDAY/...
Lead shortwave, over the southern plains at 03Z, will link up
with Gulf of Mexico moisture tonight, resulting in a blossoming
area of precip over the Tenn/Ohio valleys tonight. Latest
guidance indicates this area of heavier precip will arrive over
central Pa during Sunday afternoon. During the morning hours,
model soundings support all snow across the entire forecast
area, but rates should be relatively light due to an initially
dry air mass and only modest large scale forcing.

00Z HREFV2 shows the main slug of precip surging through during
the afternoon and early evening hours, at which time warmer air
works into southern Pa. Model soundings support a fairly rapid
change to rain across York/Lancaster counties, as the
significant precip arrives early Sunday afternoon. Further
north, the changeover will take longer, resulting in a period of
mixed precip over the remainder of southern Pa.

Model soundings and HREFV2 ptypes support all snow across the
northern half of the forecast area, where mean qpf supports
snowfall totals of 3-5 inches. HREFV2 indicating the possibility
for a brief period of 1 inch/hr rates from the State College
area northeast through the Williamsport area during mid to late
afternoon, as deep moisture streams northward into Pa and jet
entrance region sweeps across the area, providing enhanced
forcing. Across the southern counties, model soundings indicate
a fairly rapid changeover to mixed precip will hold snow amounts
to between 1-2 inches.

Bulk of precip should taper off between 22Z-02Z, as lead
shortwave and associated coastal low pass off the coast.
However, lingering snow showers and falling temperatures will
result in possible travel disruptions lasting into Sunday night
across the Alleghenies.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
After high pressure brings a period of quiet weather for much
of Monday and Tuesday, a new low is forecast to take shape near
Arkansas and move toward the region Tuesday night and
Wednesday. The 12Z GFS may be the coldest of the deterministic
models more or less cutting my CWA in half with snow indicated
over the NW and rain or rain/snow over the SE. The ECENS is
significantly warmer suggesting a storm track over my NWRN zones
painting mainly rain for most of not all of CWA. This is pretty
different than previous iterations of the forecast so I only
gradually began to back off toward the warmer solution.

Behind this system, a modified arctic airmass will enter the
region under broad upper cyclonic flow. Below normal
temperatures will return while we become vulnerable to weak
shortwaves rippling through the pattern aloft into next
weekend.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
Complex winter wx/mixed precip event will impact the airspace
with poor flying conditions expected into tonight. Generally
speaking, expect snow to spread across the area this morning
with mixing/changeover to sleet/freezing rain/rain across the
southern 1/3 of the airspace in the afternoon. As precip winds
down and mid-high level clouds peel off, there could be a
lingering period of -dz or-fzdz during the evening/early tonight.
Overall, high confidence in widespread MVFR to IFR today with
gradual improving trend (MVFR to VFR) later tonight into early
Monday morning as westerly flow kicks in with sfc gusts
20-25kts.

Outlook...

Mon...AM MVFR -shsn NW 1/3; VFR central-east.

Tue...IFR possible N 1/2 in a period of -SN.

Tue ngt-Wed...MVFR/IFR likely with snow and mixed pcpn.

Thu...MVFR/-shsn NW 1/2.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 1 AM EST Monday for PAZ004>006-
010-011-017-024-033-037-042.
Winter Weather Advisory until 7 PM EST this evening for PAZ012-
018-019-025>028-034>036-041-045-046-049>053-056>059-063-064.

&&

SYNOPSIS...Fitzgerald/La Corte
NEAR TERM...Fitzgerald
SHORT TERM...Fitzgerald/La Corte
LONG TERM...Lambert/Gartner
AVIATION...Steinbugl
Hazardous weather outlook, Feb 4, 4:04 AM EST, 56 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
404 AM EST Sun Feb 4 2018

PAZ004>006-010-011-017-037-050915-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Tioga-
404 AM EST Sun Feb 4 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Low pressure developing over Texas on Tuesday will move northeast to
the Mid Atlantic Region by late Wednesday, likely bringing snow Late
Tuesday night and early Wednesday, with a possible changeover to
mixed precipitation during the day Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024-033-050915-
Cambria-Somerset-
404 AM EST Sun Feb 4 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Low pressure developing over Texas on Tuesday will move northeast to
the Mid Atlantic Region by late Wednesday, likely bringing snow or
mixed precipitation to the region late Tuesday night through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-018-019-025>028-041-045-046-049>053-050915-
Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon-
Mifflin-Juniata-Northern Lycoming-Southern Clinton-Southern Lycoming-
Union-Snyder-Montour-Northumberland-Columbia-
404 AM EST Sun Feb 4 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Low pressure developing over Texas on Tuesday will move northeast to
the Mid Atlantic Region by late Wednesday, likely bringing snow or
mixed precipitation to the region late Tuesday night through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ034>036-056>059-063-064-050915-
Bedford-Fulton-Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-
404 AM EST Sun Feb 4 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Low pressure developing over Texas on Tuesday will move northeast to
the Mid Atlantic Region by late Wednesday, likely bringing a period
of snow at the start late Tuesday night and early Wednesday, then
a changeover to mixed precipitation or rain during the day
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ042-050915-
Sullivan-
404 AM EST Sun Feb 4 2018

...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Low pressure developing over Texas on Tuesday will move northeast to
the Mid Atlantic Region by late Wednesday, likely bringing snow or
mixed precipitation to the region late Tuesday night through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ065-066-050915-
York-Lancaster-
404 AM EST Sun Feb 4 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Low pressure developing over Texas on Tuesday will move northeast to
the Mid Atlantic Region by late Wednesday, likely bringing a period
of snow at the start late Tuesday night, then a change to mixed
precipitation or rain on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Sullivan

When
February 4, 5:00 AM EST to 9:00 PM EST
Where
Sullivan forecast zone
Reported by
Department of Highways
Coordinates
41.446, -76.512 (the zone’s center; the record gives no point)

Snow accumulation of 6 to 8 inches were observed across the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 729850.